- 9 Jul 2011 by lipstick14
- lexapro, anxiety, generalized anxiety disorder, withdrawal
I have been trying to ween myself off of lexapro after being on it for 2 years due to anxiety related problems. I started by cutting them in half and then evenually in 4ths and now im not taking any lexapro at all. But i am having severe withdrawal symptoms. I have a dull headache all day, I always feel spaced out, like I cant focus, and I am also experiencing frequent "shocks" of anxiety throughout the day. They are very annoying. Im also feeling loss of appetite, shakiness, and fatigue. I was wondering if anyone else has gone through this, and if they had any of the same symptoms??
This question has also been asked and answered here:
Lexapro Withdrawal Symptoms?
9 Jul 2011
I also forgot to add the hot and cold flashes sweats and moodiness. There are just so many side effects im losing my mind!
9 Jul 2011
Maybe you went a little too fast on the taper off the Lexapro. It might be helpful to go back to the lowest dose and take a bit longer to get off. After going back on the lowest dose for at least a week or two you could reduce the dose by going to everyother day for a couple of weeks and then stop. You should be able to avoid most of the withdrawal this way.
You may find that after being off the med for awhile that you still need it especially if you continue to experience anxiety and any depression. If you don't return to "normal" after being off the Lexapro for a few weeks, don't ignore the symptoms but reconsider returning to the Lexapro.
9 Jul 2011
lipstick, laurie always gives very good advice. Nothing to add, but do have a question for laurie, i stopped taking lexapro several years ago w/o tapering, had no wd at all. i wonder why? I'm back on the lexapro after several years of being off of it and would be afraid to stop like I did before.
10 Jul 2011
I've never taken lexapro, but have taken other similar anti-depressants such as cymbalta, effexor, paxil. Fish Oil Supplements are a BIG help in dealing with side effects. Buy the largest dosage pills you can find and take the max. amount allowed. I dont know if you are having "brain zaps" coming off lexapro, but I know i had those coming off every anti-depressant ive been on and Fish Oil Supplements really minimize them along with other side effects
19 Aug 2011
I was on 40mg Lexapro for 8 years and did fine. My cardiologist asked me to cut the dose in half, because of seratonin overload symptoms. Well, I cut the dose in half and began 20mg. The --- hit the fan after 2.5 weeks. I began hallucinating, visually and mentally; profuse sweating poured for several days and I just LOST it. Thank the Lord my husband put me in the hospital for 7 days. They straightened me out by adding Trilllifon to the 20mg Lexapro.
Do NOT cut back without medical advice. That was the most horrid 5 days of my life.
1 Sep 2011
omg i reduced the lexapro from ten to half for two weeks then every other night n i have been off it for 7 days n my withdrawls r terrible on n off sencitve to light loud noices no energy at all, cryin spells n upset stomache on n off i had to stop i found out i was pregnant my eyes will water like im so tired too im not goin back on it thou i want off them this is my eighth day n its gettn alittle better i was waking up in the middle of night too i heard the omega 3 fish oil is good at reducing the withdrawl good luck too u
1 Sep 2011
I had the sensation of my eyes "flashing" like i was quickly flipping pages in a book. Like seeing things in slow motion. It was very strange and it didn't happen until about a week after i stopped taking it. Good luck and I hope you're all better by now.
3 Jan 2012
OK, I had been on 10mg of Lexapro since March 2010. In December when i went to dr for checkup (I got a new dr, one who prescribed Lexapro had left) she told me that Lexapro is only meant to be taken for about 6 months and I should start tapering off. She said to go down to 5mg but did not tell me for how long I should do this. I skipped my dose for a few days due to the holidays, etc. and today I am suffering from dizziness a soft of funny feeling in my head. So I am really concerned about coming off this too fast, going as slow as I can. So I am thinking about 5mg for a month, then, 2.5 for a month, 1.25 for a month, then 1.25 every other day, etc. Does this sound okay, or should I go faster? I don't want any other symptoms as this dizziness is bad enough! Thanks for any help. I am glad I did not go cold turkey as I had thought about doing!
17 Jan 2012
I started cutting my 10mg pills in half, took 1/2 pill for a month. Then I had my 5mg prescription filled and am in the process of taking 2.5mg, cutting the 5mg pills in half. Will do that for a month. Have not decided if i will try to cut the halves in half. The withdrawal syptoms that I am having is headaches, either wanting to sleep a lot, or not being able to get to sleep. Plus dizziness and the spaced out, can't focus. Also, I cannot turn my head quickly without experiencing a spaced out, almost lose balance feeling. But I am determined to do this as I feel the withdrawal symptoms are not as bad as staying on Lexapro. Not sure what I will do if my depression worsens, will cross that bridge when I come to it. Am going to be checking out Bioidentical Hormone Therapy as I am 60 years old and have been told that this will help. Never wanted to go on anti-depressants and don't want to ever go back after I get weaned off. But I wanted to take the slow approach to getting off them.
26 Jan 2012
I to am trying to wean off lexapro, I started at 10, then went to 15, than 20 within about a year. I want to get off and my doctor says he sees no reason for me to be on lexapro. Although he put me on it because I was having major panic attacks. I had no side effects from wean from 20 to 15 I wasn't on 20 that long maybe a month and it was way to high for me, I started not sleeping and getting the shocks. I did not like it at all, at 15 I was ok no problems. I read lots of forums and went against the doctors advice of just weaning off for a week at a time. i decided to go 4 weeks lowering my dosage by 5. Although no problems from 20 to 15 but 15 to 10... my god these past three weeks have been horrible. I have no energy, massive headaches, and sleep all the time. If i didn't work at home I would have no idea how I would be able to function in a workplace.
Expand this post...
I do not understand how the doctors tell you to wean off by two weeks when it takes lexapro to start taking effect anywhere from 2- 6 weeks. It makes no sense you will through your body and mind into mania.
Like I said i have been down to 10 for three weeks, today I took 15 because I couldn't take the tiredness. I feel like a zombie its not fun at all. besides, the massive tiredness, headaches, nausua, the sweats and dizziness I am wondering if I am ever going to be able to get off this drug. I have read that tapering down by 5 is not good. Has anyone had a successful time by what i have seen recommended by cutting down by 2?
I wish you all the best it is not fun at all.
10 Mar 2012
l've been on Lexapro now for over 3 years. l had been depressed for a long time and finally decided to take one. l have had plenty experience with depression and it did nothing with a PTSD event that happened 2 weeks after l started taking it. l was taking it with Lamictal, Frisium and Depakote (l'm an epileptic) So l had no idea which of its side effects l was experiencing because they all blend together now. l had upped it up in the fall from 30 mg to 40 mg because l felt like it was doing nothing. lt was just a useless drug added to my already too large cocktail. l truly don't know if it caused even more of my weight gain and exhaustion because Depakote causes weight gain (l have been overweight my entire life) and Frisium makes me exhausted. So last week, l decided to quit it cold turkey. l can tell when my body wants it because it's such an addictive drug.
Expand this post...
l am exhausted, agitated, have wierd feelings in various limbs kinda like a zapping feeling. lt is annoying and l have been going crazy. l took myself off it because l was getting suicidal and it wasn't doing anything so it's useless to keep taking it. Has this happened to anybody else? l also noticed that not a lot of people were on such high doses and were still experiencing its severe side effects.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
I've been taking lexapro for about 8 years for anxiety, panic attacks. My dr. refuses to take me off of it so I've decided I will do it ...
3 answers • 22 Jul 2009 •
..I am having the same symptoms trying to get off. Lexapro. that I had that initially got me started on it. My PCP says it isn't withdrawal but ...
1 answer • 20 Aug 2010 • 1 star
I have previously taken lex and Xanax for anxiety. When I tapered off I had no side effects. I started taking lex again about a year ago for ...
1 answer • 21 Nov 2010 •
My dr. prescribed Lexapro about 5 yrs ago for depression/anxiety. It seemed to work wonders for the first couple of years. But then it stopped ...
4 answers • 31 Mar 2011 • 1 star
Please share some of your thoughts, The doctors seem to think tapering off by 5 i can off in two weeks after being on for a year. I do not see in any ...
7 answers • 26 Jan 2012 •